Critical Care Scores

National Early Warning Score 2 (NEWS2) Calculator

Scores six vital signs plus oxygen use to spot deterioration in adults and set the urgency of review.

Reviewed by Alex G, BSN, RN, CEN, CCRN, CMC, NREMT-P · From the Reference tab of the app

Turn on JavaScript to use this calculator, or open it in the web app.

Formula

Respiratory rate: 8 or less +3, 9–11 +1, 12–20 0, 21–24 +2, 25 or more +3
SpO₂ Scale 1: 91 or less +3, 92–93 +2, 94–95 +1, 96 or more 0
SpO₂ Scale 2: 83 or less +3, 84–85 +2, 86–87 +1, 88–92 or 93 or more on air 0; on oxygen 93–94 +1, 95–96 +2, 97 or more +3
Air 0, supplemental oxygen +2
Systolic BP: 90 or less +3, 91–100 +2, 101–110 +1, 111–219 0, 220 or more +3
Pulse: 40 or less +3, 41–50 +1, 51–90 0, 91–110 +1, 111–130 +2, 131 or more +3
Consciousness: alert 0; new confusion, voice, pain or unresponsive (CVPU) +3
Temperature (°C): 35.0 or less +3, 35.1–36.0 +1, 36.1–38.0 0, 38.1–39.0 +1, 39.1 or more +2
Total 0–4 low, a 3 in any one parameter low–medium, 5–6 medium, 7 or more high

How it is used

Key points

Same formula as the app. Open it in the web app.

Related one-pagers

Practice free in your browser3,800+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.

For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.